Alert archive / Nevada / Flash Flood Warnings in 2008
Flash Flood Warning 30, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 20, 2008, 2:14 PM PDT for Lincoln County, Nevada. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2008, 2:14 PM PDT (21:14 UTC)
- Expired
- Jul 20, 2008, 4:15 PM PDT
- In force
- 2 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Lincoln County, NV
The radar
The Las Vegas radar (KESX), 152 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 202114 FFWVEF NVC017-202315- /O.NEW.KVEF.FF.W.0030.080720T2114Z-080720T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 214 PM PDT SUN JUL 20 2008 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN LINCOLN COUNTY IN SOUTH CENTRAL NEVADA... * UNTIL 415 PM PDT. * AT 210 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE EAST DESERT MOUNTAIN RANGE IN THE EXTREME EASTERN PORTION OF NELLIS AIR FORCE BASE. THIS STORM WAS NEARLY STATIONARY...AND HEAVY RAIN WILL CONTINUE TO FALL OVER AREAS WHICH HAVE ALREADY RECEIVED EXCESSIVE RAIN. * THE STORM PRODUCING VERY HEAVY RAIN WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWEST LINCOLN COUNTY. ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR MORE ARE POSSIBLE IN THE WARNED AREA. IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. SEVERAL INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES. LAT...LON 3706 11554 3706 11531 3688 11531 3688 11554 $$ MORGAN
2 follow-up statements
000 WGUS75 KVEF 202201 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 301 PM PDT SUN JUL 20 2008 NVC017-202315- /O.CON.KVEF.FF.W.0030.000000T0000Z-080720T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LINCOLN NV- 301 PM PDT SUN JUL 20 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT FOR SOUTHWESTERN LINCOLN COUNTY... AT 257 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE EAST DESERT MOUNTAIN RANGE IN THE EXTREME EASTERN PORTION OF THE NELLIS AIR FORCE BASE RANGE. RADAR ESTIMATED UP TO THREE INCHES OF RAIN HAD FALLEN IN THE WARNED AREA. MORE STORMS CONTINUE TO REDEVELOP OVER THE SAME AREA...AND ADDITIONAL HEAVY RAIN WILL FALL OVER AREAS WHICH HAVE ALREADY RECEIVED EXCESSIVE RAIN. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE WARNED AREA. IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. SEVERAL INCHES OF SWIFTLY FLOWING WATER CAN CARRY VEHICLES AWAY. LAT...LON 3706 11554 3706 11531 3688 11531 3688 11554 $$ MORGAN
000 WGUS75 KVEF 202307 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 407 PM PDT SUN JUL 20 2008 NVC017-202315- /O.EXP.KVEF.FF.W.0030.000000T0000Z-080720T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LINCOLN NV- 407 PM PDT SUN JUL 20 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM PDT FOR SOUTHWESTERN LINCOLN COUNTY... AT 405 PM PDT...RADAR SHOWED THAT THUNDERSTORMS HAD FINALLY WEAKENED AND MOVED AWAY FROM THE EAST DESERT RANGE. THE THREAT FOR HEAVY RAIN HAS ENDED...SO THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 415 PM. WATER IS LIKELY STILL FLOWING DOWN THE MOUNTAIN SLOPES...SO ANYONE IN THE AREA SHOULD STAY ON HIGHER GROUND AND AWAY FROM WASHES UNTIL THE FLOW SUBSIDES. LAT...LON 3706 11554 3706 11531 3688 11531 3688 11554 $$ MORGAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 10:40 AM PDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jul 20, 10:40 AM PDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1040 AM PDT SUN JUL 20 2008
.SYNOPSIS...A MOIST SOUTHERLY FLOW WILL LEAD TO SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT WITH FLASH FLOODING POSSIBLE WITH
SOME STORMS. AN AREA OF LOW PRESSURE MOVING INTO NORTHERN CALIFORNIA
WILL USHER SOME DRIER AIR INTO THE SOUTHERN SIERRA BY TUESDAY.
HOWEVER...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE ELSEWHERE.
&&
.UPDATE...ATMOSPHERE HAS MOISTENED UP AS MORNING MONSOON ANALYSIS
INDICATED PW VALUES AT 1.65 INCHES AT KINGMAN AND 1.95 INCHES AT
ESSEX. UPPER LEVEL DISTURBANCE EMBEDDED IN SOUTHERLY FLOW IS THE
DRIVING FORCE FOR AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS MOVING
NORTH INTO SOUTHERN CLARK COUNTY PRESENTLY. HAD SOME IMPRESSIVE
RAINFALL TOTALS IN THE MOUNTAINS EAST OF BULLHEAD CITY NEAR OATMAN
AN HOUR AGO. OROGRAPHIC LIFT LIKELY CONTRIBUTED SOME TO THE HEAVY
RAIN AS WE HAVE NOT SEEN ANY CLARK COUNTY OR MOHAVE COUNTY FLOOD
CONTROL GAGES REPORT VALUES THAT HIGH SINCE. IN MORNING UPDATE LOWER
HIGH TEMPERATURES THIS AFTERNOON DUE TO THE DENSE CLOUD COVER AND
INCREASED POPS ACROSS CLARK COUNTY. STORMS CONTINUE TO DEVELOP TO
THE NORTHWEST BUT SEEM TO BE MOVING...HOWEVER HEAVY RAIN AND
FLOODING REMAIN THE MAIN THREAT.
&&
.AVIATION...FOR MCCARRAN...AN ORGANIZED AREA OF THUNDERSTORMS IN
SOUTHERN CLARK COUNTY EXTENDING TO NORTH OF KINGMAN AZ WILL LIKELY
MOVE THROUGH THE LAS VEGAS VALLEY BETWEEN 19Z AND 23Z. BIGGEST
CONCERN WITH THESE STORMS IS THE VERY HEAVY RAINFALL RATES FROM
THEM. THIS COULD CAUSE VISIBILITY AND POSSIBLY FLOODING PROBLEMS FOR
KLAS DURING THAT TIME FRAME. WILL MONITOR AND ISSUE AWW AND AMENDED
TAFS AS NEEDED. AFTER THE THUNDERSTORM THREAT EXPECT A LOW
PROBABILITY FOR ANY MORE STORMS FOR THE REST OF TODAY AND TONIGHT.
CEILINGS WILL LINGER AROUND 9-15K FT. MONDAY WILL SEE ANOTHER GOOD
CHANCE FOR THUNDERSTORMS TO AFFECT KLAS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THIS MORNING THROUGH LATE AFTERNOON LOOKS TO BE VERY
ACTIVE WITH THUNDERSTORM ACTIVITY IN SOUTHERN NEVADA...WESTERN
ARIZONA...AND SOUTHEAST CALIFORNIA AS MONSOON MOISTURE SURGES IN
TONIGHT AND TOMORROW. HEAVY RAIN RAINS AND STRONG OUTFLOW WINDS WILL
BE PREVALENT WITH THESE STORMS. LATE EVENING SUNDAY WILL SEE THE
STORMS DWINDLE IN COVERAGE WITH MONDAY SEEING ANOTHER ACTIVE
AFTERNOON AGAIN FOR THUNDERSTORMS.
&&
.PREV DISCUSSION...310 AM PDT SUN JUL 20...AIR MASS MOISTENING
SIGNIFICANTLY THIS MORNING WITH SURFACE DEWPOINTS IN THE MID 60S AT
NEEDLES AND 1.5 INCH PRECIPITABLE WATER UP INTO CLARK COUNTY. MODELS
INDICATE A WEAK DISTURBANCE IN THE SOUTHERLY FLOW MOVING UP THROUGH
SOUTHEAST CALIFORNIA AND INTO NEVADA TODAY. THIS SHOULD HELP PROVIDE
SUFFICIENT LIFT TO OVERCOME EXTENSIVE CLOUD COVER NOW OVER THE AREA
AND POTENTIAL LACK OF SURFACE HEATING TODAY. FLASH FLOOD WATCH
ISSUED LAST EVENING LOOKS GOOD FOR TODAY AND THIS EVENING WITH
SCATTERED THUNDERSTORMS OVER MOST OF THE FORECAST AREA. FLOW BEGINS
TO SHIFT ALREADY MONDAY WITH THE START OF A DRYING TREND. STILL
EXPECT PLENTY OF MOISTURE AND INSTABILITY TO SUPPORT ISOLATED
THUNDERSTORMS WEST AND SCATTERED THUNDERSTORMS EAST. MODELS INDICATE
DECENT SOUTHWESTERLY FLOW DEVELOPING BY TUESDAY WITH MUCH DRIER AND
MORE STABLE AIR MOVING INTO MUCH OF THE FORECAST AREA. A LITTLE
LEARY OF ENDING THUNDERSTORM CHANCES TOO FAST AS MODELS HISTORICALLY
DRY THINGS OUT TOO FAST DURING MONSOON SEASON SO KEPT A SLIGHT
CHANCE IN FOR TUESDAY EXCEPT FOR THE LOWER ELEVATIONS IN THE FAR
NORTHWEST ZONES. EXPECT BELOW NORMAL DAY TIME TEMPERATURES IN THE
SHORT TERM DUE TO ABUNDANT MOISTURE AND ATTENDANT CLOUD COVER.
.LONG TERM...NO SURPRISES WITH THIS EVENINGS MODELS...SHOWING GOOD
CONTINUITY WITH PREVIOUS RUNS. MOISTURE LOOKS LEAST ABUNDANT
WEDNESDAY OUT OF ALL OTHER DAYS IN THE PERIOD...AS DRY SOUTHWEST
FLOW BEGINS TO SCOUR MOISTURE FROM WEST TO EAST...LEAVING ONLY A
SLIGHT CHANCE ON WEDNESDAY OVER MOHAVE COUNTY. BY FRIDAY...MOISTURE
LOOKS TO BE BACK WITH US AS HIGH PRESSURE CENTERS OVER THE FOUR
CORNERS AND EASTERLY FLOW AGAIN SETS UP.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM 11 AM THIS MORNING THROUGH THIS EVENING
FOR NVZ014>022.
AZ...FLASH FLOOD WATCH FROM 11 AM THIS MORNING THROUGH THIS EVENING
FOR AZZ001>003-036.
CA...FLASH FLOOD WATCH FROM 11 AM THIS MORNING THROUGH THIS EVENING
FOR CAZ522>527.
&&
PIERCE/JACQUES/HARRISON/KENNEDY
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Jul 20, 3:32 AM PDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 332 AM PDT SUN JUL 20 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-210600- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 332 AM PDT SUN JUL 20 2008 /332 AM MST SUN JUL 20 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT MONSOON MOISTURE HAS RETURNED TO THE AREA. A MOIST AND UNSTABLE AIR MASS WILL BE IN PLACE WHILE AN UPPER LEVEL DISTURBANCE MOVES UP FROM THE SOUTH. THIS WILL RESULT IN SCATTERED THUNDERSTORMS WITH POTENTIAL FOR VERY HEAVY RAIN. A FLASH FLOOD WATCH IS IN EFFECT FROM 11 AM THIS MORNING THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SOUTHWEST FLOW WILL GRADUALLY DEVELOP MONDAY AND TUESDAY WITH POTENTIAL FOR SIGNIFICANT DRYING BY TUESDAY. THE THREAT FOR FLASH FLOODING WILL DIMINISH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY. SPOTTERS ARE ALWAYS ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO.
In the hours before
Local storm report, Jul 20, 9:43 AM PDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
943 AM PDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM HEAVY RAIN 2 N NEEDLES 34.85N 114.61W
07/20/2008 M0.00 INCH SAN BERNARDINO CA TRAINED SPOTTER
0.25 INCHES OF RAIN IN 15 MIN
0904 AM FLASH FLOOD 11 WSW TOPOCK 34.63N 114.64W
07/20/2008 SAN BERNARDINO CA LAW ENFORCEMENT
ROADWAY FLOODING AT HWY 95 AND MM 43. HEAVY DEBRIS IN THE
ROADWAY NEEDS TO BE CLEARED
0925 AM HEAVY RAIN SSW OATMAN 35.03N 114.39W
07/20/2008 M0.00 INCH MOHAVE AZ TRAINED SPOTTER
1.25 INCHES OF RAIN IN 35 MINUTES AND ALL WASHES ARE
RUNNING.
&&
ELLocal storm report, Jul 20, 10:43 AM PDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1043 AM PDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM HEAVY RAIN 2 N NEEDLES 34.85N 114.61W
07/20/2008 M0.25 INCH SAN BERNARDINO CA TRAINED SPOTTER
0.25 INCHES OF RAIN IN 15 MIN
0904 AM FLASH FLOOD 11 WSW TOPOCK 34.63N 114.64W
07/20/2008 SAN BERNARDINO CA LAW ENFORCEMENT
ROADWAY FLOODING AT HWY 95 AND MM 43. HEAVY DEBRIS IN THE
ROADWAY NEEDS TO BE CLEARED
0925 AM HEAVY RAIN SSW OATMAN 35.03N 114.39W
07/20/2008 M1.25 INCH MOHAVE AZ TRAINED SPOTTER
1.25 INCHES OF RAIN IN 35 MINUTES AND ALL WASHES ARE
RUNNING.
&&
ELThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 9:42 PM PDT | Flash Flood Watch | VEF | Clark, Esmeralda, Lincoln, Nye | 23 hr |
| Jul 20, 9:14 AM PDT | Areal Flood Advisory | VEF | 3 hr | |
| Jul 20, 9:49 AM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Jul 20, 11:47 AM PDT | Areal Flood Advisory | VEF | Clark, Nye | 110 min |
| Jul 20, 3:17 PM PDT | Areal Flood Advisory | VEF | Lincoln | 118 min |
| Jul 20, 4:41 PM PDT | Areal Flood Advisory | VEF | Lincoln | 2 hr |
Nearby
Flash Flood Warnings in Nevada, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.